Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Sacramento, CA

April 13, 2000Amador County, Calaveras County, San Joaquin County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 13, 2000, 1:11 PM PDT for Amador County, Calaveras County, San Joaquin County, California. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 2000, 1:11 PM PDT (20:11 UTC)
Expired
Apr 13, 2000, 2:10 PM PDT
In force
59 min
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Amador County, CA, Calaveras County, CA, San Joaquin County, CA

The radar

The Sacramento radar (KDAX), 82 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 2:11 PM PDTHail 0.75Linden, CA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2000-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2000-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS56 KSTO 132014
SVRSAC
CAC005-009-077-132110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
111 PM PDT THU APR 13 2000

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA

* UNTIL 210 PM PDT

* AT 1 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...LOCATED 5 MILES EAST OF STOCKTON AND
  IS MOVING NORTH-NORTHEAST 20 MPH. LARGE HAIL 1/2 INCH TO 1 INCH
  HAS BEEN INDICATED BY DOPPLER RADAR. HEAVY RAIN AND
  GUSTY WINDS TO 50 MPH ARE POSSIBLE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...LINDON BY 1:20 PM.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

BARUFFALDI/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 10:02 AM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 13, 10:02 AM PDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PDT THU APR 13 2000

SHOWERS LINGERING THROUGHOUT THE REGION THIS MORNING...MOST NUMEROUS
IN THE SIERRA. A FEW THUNDERSTORMS HAVE BEEN DETECTED OVER THE
MOTHERLODE...AND SIERRA THIS MORNING. THUNDERSTORMS DEVELOPING SOUTH
OF LAKE TAHOE REGION FOR NOW...AND EXPECT CONTINUED DEVELOPMENT OVER
THIS AREA THROUGH THE MORNING. ELSEWHERE...AS ATMOSPHERE BEHIND THE
FRONT DESTABILIZES SOME MORE TODAY THERE COULD STILL BE SOME MORE
REDEVELOPMENT OCCURRING. CURRENT WORDING OF THE ZONES HANDLES IT
WELL.

ANOTHER SHORT WAVE ROTATES THROUGH OUR CWA TONIGHT...AND SHOULD
PRODUCE MORE PRECIPITATION FOR THE REGION. MODELS IN FAIRLY GOOD
AGREEMENT WITH DIVING VORT MAX SOUTHWARD ALONG THE COAST OVERNIGHT
AND INTO SOUTHERN CAL ON FRIDAY. SHOWERS SHOULD BE TAPERING OFF FOR
MOST LOCATIONS FRIDAY MORNING...BUT MAY CONTINUE FOR MOST OF THE DAY
IN THE SIERRA AND NORTHERN MOUNTAIN LOCATIONS.

AVN SHOWS A LOT OF WARM FRONT OVERRUNNING ON SATURDAY FOR THE REGION
AHEAD OF THE NEXT COLD FRONT...WHICH MOST LIKELY WILL ARRIVE SOMETIME
SATURDAY NIGHT.

.STO...NONE.

In the hours before

Special weather statement, Apr 13, 10:45 AM PDT, 2 hours 26 minutes before
CAZ013>019-063-064-066>069-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1045 AM PDT THU APR 13 2000

...UNSETTLED WEATHER FOR NORTHERN CALIFORNIA TODAY...

THE ATMOSPHERE REMAINS UNSTABLE BEHIND THE COLD FRONT THAT PASSED
THROUGH THE REGION LAST NIGHT AND EARLY THIS MORNING. SHOWERS WITH
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON. THE
THUNDERSTORMS MAY CONTAIN HAIL...BRIEF HEAVY DOWNPOURS...LIGHTNING AND
STRONG GUSTY WINDS.

IN THE MOUNTAINS SNOW LEVELS RANGE BETWEEN 5500 TO 6500 FEET OVER THE
NORTHERN MOUNTAINS...TO BETWEEN 6000 AND 7000 FEET IN THE SIERRA.
FOUR INCHES OF NEW SNOW WAS REPORTED AT LASSEN LODGE THIS MORNING.
AT TIMES SNOW WILL CONTINUE ACROSS THE HIGHER ELEVATIONS TODAY.
ADDITIONAL SNOW FALL AMOUNTS WILL BE HIGHLY VARIABLE DUE TO THE
SHOWERY NATURE OF THE SYSTEM. LOCALLY SNOW MAY FALL TO LOWER LEVELS
IN HEAVIER SHOWERS...BUT NO ACCUMULATIONS ARE EXPECTED.

SO FAR THIS MORNING...VERY HEAVY RAIN HAS BEEN REPORTED NORTH OF
REDDING IN SHASTA COUNTY. THERE HAVE ALSO BEEN THREE REPORTS OF
FUNNEL CLOUDS. ONE NEAR SLOUGHHOUSE...A SECOND NEAR CAMERON
PARK...AND A THIRD NEAR FOLSOM IN SACRAMENTO COUNTY. FUNNEL CLOUDS
DIFFER FROM TORNADOES IN THAT THEY ARE ROTATING COLUMNS OF AIR THAT
DO NOT TOUCH THE GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST STATEMENTS ISSUED BY NATIONAL WEATHER SERVICE.

BARUFFALDI
NNNN

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:44 PM PDTSevere Thunderstorm WarningSTOCalaveras, Stanislaus41 min

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.